Many commonly used, even over-the-counter, medications can cause your skin to become more sensitive to the sun than usual. Photosensitising agents can become reactive or cause allergic reactions when they interact with ultraviolet (UV) light. This article details the causes, symptoms and management of drug-induced photosensitivity reactions.
Drug-induced photosensitivity (or drug induced sun sensitivity) develops when a medicine, which does not normally cause sensitivity, undergoes photoactivation as it interacts with UV light when it enters the skin.
Chemicals that have planar, tricyclic, or polycyclic structures absorb ultraviolet light, and often these altered chemicals cause cutaneous manifestations (such as phototoxic or photoallergic reactions). As stopping these medications is not always possible, it is important to understand how to protect skin from sunlight.
The clinical features of drug-induced photosensitivity can vary, as the type of reaction, either phototoxic or photoallergic, depends on the type of photosensitising agent that caused the sensitivity reaction.
Talk to your doctor or pharmacist if you’re worried about any of your symptoms, especially if you suspect you have drug-induced photosensitivity, or are not sure if your medication/s can cause photosensitivity reactions.
The main difference is that photoallergic reactions occur when the immune system reacts to the photoactive chemical causing swelling and inflammation, while phototoxic reactions occur solely due to the photoactive chemical reacting directly with skin cell membranes and cellular DNA, and do not involve the immune system.
Photoallergic reactions therefore only require a small amount of the photoactive chemical to be present as the immune system is very sensitive, while phototoxic reactions require a larger amount of the photoactive chemical to be present (although phototoxic chemicals differ in toxicity, and therefore different amounts of each chemical are required to cause a reaction).
While phototoxic and photoallergic reactions are caused by different types of photoactive chemicals that induce different biochemical reactions, it can still be hard to differentiate between them when examining a person with photosensitivity. The main visual difference between the two reactions is that phototoxic reactions tend to look like severe sunburn that is mainly restricted to sun-exposed skin, while photoallergic reactions look more like Atopic Dermatitis and the reaction can spread from sun-exposed skin to unexposed areas.
Both systemic (oral) medications and topically applied compounds have the potential to cause photosensitivity reactions. It is therefore important to consider the possibility of photosensitivity when choosing a moisturiser or skin lotion. Some anti-inflammatory medications, or ‘painkillers’, such as ibuprofen can also cause photosensitivity. Other commonly used photoactive medications include antibiotics, non-steroidal anti-inflammatory drugs, diuretics, statins, retinoids and antifungals.
Many commonly used medications that can cause photosensitivity are included in the below table called Common Photosensitising Medications, however, this is not a complete list and there are many other medications that could potentially cause photosensitivity.
If you are not sure if the medication/s you are using can cause photosensitivity, or you want general information about which medications can cause photosensitivity, please ask your doctor or pharmacist.
The wavelengths of light that are known to cause drug-induced photosensitivity reactions are UVA (320-400 nm) and UVB (290-320 nm) range. However, certain chemicals can react with sunlight in the visible range. Therefore, avoiding exposure to the sun is paramount.
Furthermore, protecting skin by clothes and using a sunscreen with an effective UVA/UVB filter with a high SPF (50+) will help protect against the photoactivation of most photoactive medication you may need to take.
Always follow the usage instructions on the sunscreen, especially with regards to frequency of application. Generally avoiding excessive exposure will also help to reduce the risk of drug-induced photosensitivity reactions. Read more about how to protect the face or on body.
If you are at all concerned, always consult a doctor or pharmacist.